Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Michael A. Postow, MD: We generally think about the side effects from immune therapy as affecting the main organs, like diarrhea, the hormone effects, lung, other types of common immune-related adverse events, including the liver as well. There are, unfortunately, less common immune-related adverse events that can affect almost any organ in the body. What are the less common adverse events that affect uncommon organs? I think about the kidneys as being one that may be affected, the bone marrow can be affected, and the pancreas can also be affected. So, what do these types of things look like?
With the pancreas, some patients will have an autoimmune-type pancreatitis that can develop with immune therapy agents. It’s more common in patients getting ipilimumab or the combination of ipilimumab and nivolumab, even single-agent PD-1, but pancreatitis can absolutely happen in patients getting any immune therapy. Patients with pancreatitis will have abdominal pain, nausea, or vomiting. In patients that symptomatically present with these complaints, it’s important to then check an amylase and lipase value, because in their elevation, that will diagnose a case of pancreatitis if patients are symptomatic, have elevations in amylase and lipase, or have radiographic findings, like inflammation of the pancreas. Those patients can be successfully treated with steroids.
Many asymptomatic patients will have elevation of amylase and lipase. I really recommend against checking amylase and lipase in all patients because sometimes patients will have elevations in amylase and lipase without pancreatitis, and it’s really hard to try to understand how to manage those patients. But if a patient is symptomatic with pancreatitis, treat that patient with steroids and that should make them feel better.
Importantly, some patients have also been described to have diabetes mellitus, which is believed to be a very rare complication of single-agent PD-1 drugs or the combination of ipilimumab and PD-1. So, if you have a patient with really elevated sugars, it’s important to think about that this may be due to destruction of pancreas beta islet cells, which can then impair insulin production and result in hyperglycemia. If you have a patient that has high, high sugars that are newly elevated, it’s important to think about the possibility of pancreas inflammation causing this problem.
Other less common problems can affect the bone marrow. So, if you see a patient with a dropping platelet count, dropping white blood cell count, or dropping red blood cell count and they’re not otherwise bleeding, it may be worthwhile to get a bone marrow biopsy or check other laboratory tests with your hematologist. Because sometimes these drugs can affect the bone marrow in very rare cases and those patients can be treated with transfusions. Steroids can also help those patients.